Alert archive / Texas / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Austin/San Antonio, TX

January 18, 202113 counties in Texas

NWS Austin/San Antonio, TX issued this dense fog advisory at Jan 18, 2021, 8:29 AM CST for 13 counties in Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 8:29 AM CST (14:29 UTC)
Expired
Jan 18, 2021, 11:00 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Bexar County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 72 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS74 KEWX 181429
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
829 AM CST Mon Jan 18 2021

TXZ184>187-189-202>205-217>219-228-181700-
/O.NEW.KEWX.FG.Y.0002.210118T1429Z-210118T1700Z/
Edwards-Real-Kerr-Bandera-Kendall-Kinney-Uvalde-Medina-Bexar-
Maverick-Zavala-Frio-Dimmit-
Including the cities of Rocksprings, Leakey, Kerrville, Bandera, 
Boerne, Brackettville, Uvalde, Hondo, San Antonio, Eagle Pass, 
Crystal City, Pearsall, and Carrizo Springs
829 AM CST Mon Jan 18 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low and changing 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
986 
WWUS74 KEWX 181653
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1053 AM CST Mon Jan 18 2021

TXZ184>187-189-202>205-217>219-228-181800-
/O.EXP.KEWX.FG.Y.0002.000000T0000Z-210118T1700Z/
Edwards-Real-Kerr-Bandera-Kendall-Kinney-Uvalde-Medina-Bexar-
Maverick-Zavala-Frio-Dimmit-
Including the cities of Rocksprings, Leakey, Kerrville, Bandera, 
Boerne, Brackettville, Uvalde, Hondo, San Antonio, Eagle Pass, 
Crystal City, Pearsall, and Carrizo Springs
1053 AM CST Mon Jan 18 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...

Dense fog has eroded across the region, but many locations are
still seeing visibilities between one half mile and 2 miles from
San Antonio westward to Uvalde. Travelers should continue to
exercise caution. Conditions will continue to improve over the 
next 1-2 hours. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Jan 18, 5:29 AM CST, 3 hours earlier.

Area forecast discussion, Jan 18, 5:29 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
529 AM CST Mon Jan 18 2021

.AVIATION...
Low level clouds have made a return to the area and currently are
impacting the San Antonio terminals. Expect this trend to continue
through this morning with the MVFR/IFR cloud deck expanding into AUS
within the half hour. Southeasterly flow will also be on the increase
throughout today with occasional gusts up to 20 knots possible,
especially for AUS. By late morning/early afternoon should see low
level cloud deck mix out to VFR through this evening. A return of IFR
ceilings for tonight along with reduced visibilities by Tuesday
morning. Low level jet increases by Tuesday morning, enough so to
generate some streamer showers and have included mention of this at
the end of the 36 hour TAF periods.

&&

.PREV DISCUSSION... /ISSUED 225 AM CST Mon Jan 18 2021/

SHORT TERM (Today through Tuesday)...
Synoptic pattern has begun to flatten in the upper levels to a more
zonal flow as the trough axis to our east continues to move east.
One more chilly morning for South-Central Texas this morning before
moisture returns to the region and dampens efficient nocturnal
cooling. Prompting this return of moisture will be surface high
pressure sliding east throughout today, veering winds to the
southeast. Winds have been mostly calm overnight with light
southerly components gradually becoming more common over the area.
With this return of moisture, low level clouds have been on the
increase this morning. Some of the high res guidance such as the
HRRR, ARW, and NMM indicate the potential for some localized reduced
visibilities and perhaps some patches of fog, primarily for the
interior Hill Country as well as Frio, Atascosa, and Karnes
counties. Daytime mixing will keep cloud cover from becoming
widespread as the mid to upper levels are still very dry as evident
from forecast soundings.

Warming trend takes hold today with temperatures climbing into the
upper 60s over the Hill Country and low to upper 70s for the rest of
the area. Temperatures will run 5-10 degrees above climo norms for
afternoon highs today and an even greater departure from normals for
tonight's lows thanks to elevated dewpoints. Low level clouds should
be more widespread tonight along with a return of reduced
visibilities and patches to areas of fog over the Hill Country and
encroaching upon the I-35 corridor.

Upper level troughing to our west brings southwesterly flow aloft in
over the state and begins an active weather pattern for South-
Central Texas. Low level jet strengthens on Tuesday with high res
guidance suggesting low level flow being strong enough to force some
streamer shower activity for Tuesday morning into early afternoon. A
front approaches the area by Tuesday afternoon generating widespread
showers and storms and looks to be moving through the CWA for the
transition to the long term period with models in fair agreement on
this timing.

LONG TERM (Tuesday Night through Sunday)...
The large cutoff upper level low will remain nearly stationary south
of California for the beginning of the long-term forecast. Models
are in better agreement tonight on the handling of the cold front
expected to move through the area Tuesday and into Tuesday night.
Behind the front on Tuesday night, rainfall will be possible just
behind the boundary as it moves through the area Tuesday evening. The
focus will then shift to the western CWA overnight as low-level flow
will be strongest in this area and this will setup good overrunning
conditions behind the front leading to periods of light rain within
the isentropic lift. For Wednesday, the ECMWF/Canadian are much
wetter than the GFS behind the front with the NAM in the middle. In
addition, the NAM is showing much colder temperatures behind the
front within this shallow airmass. Opted to go several degrees below
the NBM guidance as this colder scenario seems probable.

Lower PoPs are in the forecast for Thursday and Thursday night with
a dry forecast on Friday afternoon and Friday night as southerly flow
returns to the area as the upper low remains to the west. Another
front arrives to the area Friday night bringing additional rain
chances to the region for the remainder of the forecast period.
Significant rains or strong thunderstorms are not expected through
the forecast period. Temperatures will remain mild with lows
generally in the 50s

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  56  65  47  53 /   0  30  70  60  40
Austin Bergstrom Intl Airport  71  56  67  46  55 /   0  30  70  60  50
New Braunfels Muni Airport     74  58  70  49  58 /   0  30  70  70  50
Burnet Muni Airport            69  51  58  42  52 /   0  30  70  60  40
Del Rio Intl Airport           75  52  61  47  54 /   0  10  50  70  40
Georgetown Muni Airport        69  53  62  44  53 /   0  30  70  60  40
Hondo Muni Airport             72  55  69  47  57 /  -   20  70  70  60
San Marcos Muni Airport        71  56  68  46  55 /   0  30  70  70  50
La Grange - Fayette Regional   73  59  72  51  59 /   0  30  70  50  50
San Antonio Intl Airport       71  58  69  49  55 /  -   30  70  70  50
Stinson Muni Airport           72  58  70  49  56 /  -   20  70  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...Hampshire
Hazardous weather outlook, Jan 18, 4:02 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
402 AM CST Mon Jan 18 2021

TXZ171>173-183>194-202>209-217>225-228-191015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
402 AM CST Mon Jan 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall will be possible from late Tuesday into
early Wednesday across portions of South-Central Texas. This
rainfall could produce ponding on roadways and other minor
flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 18, 7:14 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
714 AM CST Mon Jan 18 2021

TXZ184>187-202>204-218-219-228-181600-
Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Zavala-Frio-Dimmit-
Including the cities of Rocksprings, Leakey, Kerrville, Bandera,
Brackettville, Uvalde, Hondo, Crystal City, Pearsall,
and Carrizo Springs
714 AM CST Mon Jan 18 2021

...PATCHY FOG HAS BECOME LOCALLY DENSE THIS MORNING...

Some fog has developed across western portions of the area with
visibility reduced to below a quarter mile in some locations such
as Rocksprings and Carrizo Springs.

Use caution if traveling as visibility may change rapidly
in a short amount of time. Use low beam headlights and leave
plenty of distance between you and other vehicles. The fog should
dissipate before 10 am.

Nearby

Dense Fog Advisories in Texas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.